Alert archive / California / Wind Advisories in 2020

Wind Advisory 14, NWS Phoenix, AZ

April 17, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 17, 2020, 1:40 PM PDT for Imperial County, California. It took effect at Apr 17, 2020, 5:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2020, 1:40 PM PDT (20:40 UTC)
In effect from
Apr 17, 2020, 5:00 PM PDT
Expired
Apr 18, 2020, 12:00 AM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS75 KPSR 172040
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
140 PM MST Fri Apr 17 2020

CAZ562-180700-
/O.NEW.KPSR.WI.Y.0014.200418T0000Z-200418T0700Z/
Imperial County Southwest-
140 PM PDT Fri Apr 17 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT
PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to midnight PDT tonight.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. The main roadway
  affected is I-8 near the San Diego County line. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 17, 11:12 AM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 17, 11:12 AM PDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1112 AM MST Fri Apr 17 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A couple of weak weather systems will move through the region over
the next several days bringing breezy to locally windy conditions
at times. However, rain chances are expected to remain north of
the forecast area. Temperatures will fluctuate as well but without
any sharp cooling trends. During the latter half of next week,
high pressure builds over the region. This will lead to highs in
the 90s on the lower deserts.

&&

.DISCUSSION...
At 2 am this morning, a weak closed low could be seen spinning just
off the southern California coast; southwest flow aloft ahead of the
low was spreading a bit of mainly high cloudiness into the deserts.
As the low starts to move inland later today, weak warm air
advection ahead of it will allow high temperatures in the central
deserts to rise into the mid or even upper 80s, with slightly cooler
conditions expected in far southeast California.

Model guidance, including operational runs of the GFS/ECMWF and
various ensemble suites, continue to suggest that this low will
quickly weaken and lift northeast across Arizona tonight into
Saturday; as is typical for mid April the low will bring little if
any precipitation to the deserts and will primarily usher in
slightly cooler temperatures and breezy to locally windy conditions.
By Saturday we can expect highs to fall to around 80 over the warmer
lower deserts. The strongest winds will primarily effect Imperial
County this afternoon and early evening with peak southwest to west
gusts in excess of 30 mph. GEFS plumes output showed no members
bringing any measurable rain to the Phoenix area with this system
and the latest 5 day WPC QPF output showed virtually no
accumulations in our area. IVT plumes forecasts also did not depict
any moisture intrusions into the desert southwest with this upcoming
low...or with any system moving into the area early next week.

As the weakened low quickly moves east of the area later Saturday, a
dry generally westerly flow aloft will set into the area bringing a
warming trend allowing high temperatures to climb into the mid to
upper 80s by Monday. There will also be increasing high cloud
spreading through the flow Sunday into Monday.

Early next week, another fast moving open wave trof will push inland
and move across the desert southwest mainly in the Monday night
through Tuesday night time frame. This will be a weak, rather
moisture starved system, and any precipitation will likely be
confined to higher terrain areas of northern Arizona. As we move
through early April and into the latter part of the month, it is
common that Pacific trofs bring little measurable precipitation to
the southern deserts; these systems mainly provide some amount of
cooling and increased breeziness which can lead to enhanced fire
weather danger if the winds become strong enough. At this time we
don't expect that winds will be overly strong with the Tuesday
system so fire weather concerns should be modest at best. Also,
cooling will not be significant with Tuesday trof as the lower
deserts should stay in the mid 80s for the most part.

For the latter portion of the extended period - the Wednesday into
Thursday time frame - we can expect high pressure aloft to build
into the desert southwest with the southern Arizona deserts to see
500mb heights rise into the 582-584dm range. Dry northwest flow
aloft, sunny skies and high heights should allow the warmer deserts
to see the warmest readings so far this year. The Phoenix area will
likely climb into the low 90s Wednesday and the mid 90s by Thursday.
These warm readings will be well above seasonal normals; the normal
high for next Thursday is just 87 degrees as compared to the
forecast high of 95 for Phoenix.

&&

.AVIATION...Updated at 1811Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Increasingly breezy winds heading into the afternoon will be the
primary aviation impact today. Gusts should approach 20-25 kts
this afternoon through early evening. Breezy southerly cross
winds are likely for a few hours between 18-22Z, for KPHX and
DVT, as winds veer toward the southwest. Surface winds should
gradually subside after sunset this evening. However, a glancing
system will lead to a brief increase in southwesterly low level
winds, between 1-3 kft, between ~4-8Z. This may lead to minor LLWS
concerns. Isolated convection will likely pass well off to the
northwest with the system as well, but should not be any concern
to the Phoenix area. A mix of mid and high clouds are expected
through the TAF period, with VFR prevailing.

Southeast California/Southwest Arizona including KIPL and KBLH:

Breezy to windy conditions are expected at both terminals today.
Winds at KIPL will favor the west through the next 24 hours with
gusts upwards of 25-30 kts expected this afternoon. At KBLH, winds
will favor a south to southwesterly component through the TAF period
with gusts upwards of 25 kts this afternoon. Gusts at both
terminals should subside by midnight, but sustained winds may
remain elevated around 7-12 kts through the night. Otherwise,
high clouds aoa 20 kft will increase throughout today before
scattering out by this evening.

&&

.FIRE WEATHER...
Sunday through Thursday:
Winds will be light on Sunday before another relatively weak
weather system moves through the region in the Monday-Tuesday
timeframe. The system is expected to be dry with only a modest
increase in Min RH values (increasing from mid teens to near 20%
by Tuesday on the lower deserts). Winds will strengthen as well.
At this time, critical fire weather thresholds are not expected to
be met. On Wednesday and Thursday, a warming trend can be expected
along with lighter winds and a lowering of minimum RH below 15
percent across the deserts. In fact, highs on the lower deserts are
anticipated to be well into the 90s by Thursday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB
AVIATION...Benedict/Smith
FIRE WEATHER...AJ/CB

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.